Alert archive / Illinois / Flash Flood Watches in 2018
Flash Flood Watch 6, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Dec 31, 2018, 10:16 AM CST for Sangamon County, Illinois. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2018, 10:16 AM CST (16:16 UTC)
- Expired
- Jan 2, 2019, 4:53 AM CST
- In force
- 43 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 432 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WGUS63 KILX 311616 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 1016 AM CST Mon Dec 31 2018 ILZ051-010030- /O.NEW.KILX.FF.A.0006.181231T1616Z-190101T0200Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 1016 AM CST Mon Dec 31 2018 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY IN EFFECT UNTIL 8 PM CST THIS EVENING... The National Weather Service in Lincoln has issued a * Flash Flood Watch for Sugar Creek below Spaulding Dam in Sangamon County. * Until 8 PM CST this evening * At 1015 AM CST, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
179 WGUS63 KILX 010150 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 750 PM CST Mon Dec 31 2018 ILZ051-011200- /O.EXT.KILX.FF.A.0006.000000T0000Z-190101T1200Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 750 PM CST Mon Dec 31 2018 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY NOW IN EFFECT UNTIL 6 AM CST TUESDAY... The Flash Flood Watch is now in effect for * Sugar Creek below Spaulding Dam in Sangamon County. * Until 6 AM CST Tuesday * At 745 PM CST, the dam operator reported that water continues to be released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Auten
609 WGUS63 KILX 011143 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flash Flood Watch National Weather Service Lincoln IL 543 AM CST Tue Jan 1 2019 ILZ051-012200- /O.EXT.KILX.FF.A.0006.000000T0000Z-190101T2200Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 543 AM CST Tue Jan 1 2019 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... The Flash Flood Watch is now in effect for * Sugar Creek below Spaulding Dam in Sangamon County. * Until 4 PM CST this afternoon * At 539 AM CST, the dam operator reported that water continues to be released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep updated on the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
320 WGUS63 KILX 012058 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 258 PM CST Tue Jan 1 2019 ILZ051-021200- /O.EXT.KILX.FF.A.0006.000000T0000Z-190102T1200Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- Including the city of Springfield 258 PM CST Tue Jan 1 2019 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * A portion of central Illinois, including the following area, Sangamon. * Through 6 AM CST Wednesday * At 240 PM CST, the dam operator reported that water continues to be released from Spaulding Dam at Lake Springfield due to widespread heavy rains over 2 inches yesterday. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep updated on the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 07
493 WGUS63 KILX 021053 FFAILX Flash Flood Watch National Weather Service Lincoln IL 453 AM CST Wed Jan 2 2019 ILZ051-021200- /O.CAN.KILX.FF.A.0006.000000T0000Z-190102T1200Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 453 AM CST Wed Jan 2 2019 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY IS CANCELLED... The dam operator reported that water levels have dropped so the amount of water being released from Spaulding Dam at Lake Springfield has been reduced. Therefore, the Flash Flood Watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Dec 31, 9:37 AM CST, 39 minutes earlier.
Area forecast discussion, Dec 31, 9:37 AM CST, 39 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 937 AM CST Mon Dec 31 2018 .UPDATE... Issued at 937 AM CST Mon Dec 31 2018 Rain had moved out for a time across east central and southeast Illinois, which allowed for some dense fog to form. The next band of rain is lifting into the area now, and visibility has begun to improve again south of I-70. Will handle the fog issue with a Special Weather Statement for the next couple hours, since this will be a short lived event. Zones/grids were recently updated with the latest rain trends. Surface low will move into west central Illinois early this afternoon, allowing the dry slot currently in southwest Missouri to move into our area. Rainfall has been heavy in some areas, 1-2 inches from near Decatur west along the I-72 corridor, with some heavier rain periods expected through midday. Some minor flooding is expected in this area, with flood advisories currently in effect. && .SHORT TERM...(Today and tonight) ISSUED AT 250 AM CST Mon Dec 31 2018 Rain has overspread the southern two thirds of the CWA as of 2 AM. Temperatures have risen above freezing over the north so as rain develops here over the next few hours freezing rain is no longer expected. Steady rains look to dominate the area this morning as strong moisture transport shifts across the area ahead of an approaching shortwave and deepening surface low. The higher QPF axis has shifted north with 1.50"+ totals now expected for areas roughly near and south of the I-72 corridor. 6-hr FFG values are running near 2.5" and with the stratiform nature of the rainfall do not expect flash flooding to be an issue. Though with saturated soils ponding of water in low lying and poor drainage areas will be possible. Farther southeast, the instability axis will reach as far north as I-70 later this morning into early afternoon and have included thunderstorms here. Gradient winds in this area will likely gust 30-35 mph, but with a 55 kt 925 mb jet pushing into the Wabash Valley by midday some higher gusts are possible with mix down in any convection that does materialize. A general decrease in rain coverage is expected this afternoon as the dry slot punches into central IL. However, the southern edge of the deformation zone will produce scattered showers for the central/northern CWA through late afternoon. With the low center tracking northeast through central IL, a tight temperature gradient will result in highs ranging from the upper 30s NW of the IL River, to the low/mid 50s south of I-70. As the low quickly tracks into the eastern Great Lakes this evening, precip will diminish. Low level cyclonic flow and weak lift will produce periods of drizzle overnight, and with temps falling below freezing after midnight freezing drizzle is possible. .LONG TERM...(Tuesday through Sunday) ISSUED AT 250 AM CST Mon Dec 31 2018 Colder air will continue to filter in from the northwest on Tuesday. Weak lift ahead of several weak shortwaves and combined with low level cyclonic flow will keep the low clouds locked in place, along with scattered flurries or drizzle/freezing drizzle depending on thermal profiles and cloud depth. This should diminish from the west Tuesday night as high pressure begins to build east from the Plains. This high will bring cold and dry conditions for midweek. There is still some uncertainty with the track and timing of the next upper level wave that pushes through the southern states Thu/Fri. The GFS/FV3 have trended farther north towards the more consistent EC solution so pops have been adjusted up for this timeframe with the higher def zone pops across the southern CWA. Thermal profiles suggest this would primarily be a rain event. Behind this system, high pressure and rising heights should result in dry and seasonably mild conditions for next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 501 AM CST Mon Dec 31 2018 LIFR ceilings and visibility will be dominant at all central IL terminals this morning as moderate to heavy rain pushes through. A dry slot pushing northeast across the region should tend to scatter out the rain by early afternoon, however low ceilings will remain. While visibilities are expected to show marked improvement after a cold frontal passage late this afternoon, IFR ceilings are likely to remain overnight. Winds will generally be from the southeast under 10 kts until after the frontal passage, then west to southwest with some gusts over 20 kts mainly at eastern TAFS KDEC/KCMI. A 50+ kt low level jet will pass through eastern IL/western IN for a few hours early this afternoon, but LLWS is expected to remain southeast of the terminals so did not include but will monitor trends. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Dec 31, 5:26 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 526 AM CST Mon Dec 31 2018 ILZ027>031-036>038-040>048-053>055-011200- Cass-Champaign-De Witt-Douglas-Fulton-Knox-Logan-Macon-Marshall- Mason-McLean-Menard-Moultrie-Peoria-Piatt-Schuyler-Stark-Tazewell- Vermilion-Woodford- 526 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... One to as much as 2 inches of rain is expected by afternoon today, which may cause ponding of water in low lying areas. The rain will taper off to drizzle this evening, then freezing drizzle is possible late tonight as temperatures fall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Patchy freezing drizzle is possible through late morning Tuesday. Light accumulating snow is possible Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ049>052-056-057-061-011200- Christian-Coles-Edgar-Morgan-Sangamon-Scott-Shelby- 526 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... One to as much as 2 inches of rain is expected by afternoon today, which may cause ponding of water in low lying areas. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Light accumulating snow is possible Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 526 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Rainfall around 1.5 inches is expected through afternoon today, which may cause minor flooding in low lying areas. As a result of this rain, minor flooding may develop on the Wabash River, Little Wabash River, and Embarras River. Isolated thunderstorms are possible late this morning into afternoon today. While the severe weather threat is low overall, there is a small possibility of strong wind gusts with the storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Light accumulating snow is possible Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
In the hours before
Local storm report, Dec 31, 7:15 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
715 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN DECATUR AIRPORT 39.83N 88.87W
12/31/2018 M1.10 INCH MACON IL ASOS
TOTAL SO FAR...STILL RAINING
0600 AM HEAVY RAIN BUFFALO 39.85N 89.41W
12/31/2018 M1.13 INCH SANGAMON IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
&&
LAUFENBELocal storm report, Dec 31, 7:29 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN MOWEAQUA 39.63N 89.02W
12/31/2018 M1.14 INCH SHELBY IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
0700 AM HEAVY RAIN SHERMAN 39.89N 89.61W
12/31/2018 M1.14 INCH SANGAMON IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
0700 AM HEAVY RAIN LOVINGTON 39.71N 88.63W
12/31/2018 M1.00 INCH MOULTRIE IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
0700 AM HEAVY RAIN 1 NNW HOMER 40.05N 87.97W
12/31/2018 M1.01 INCH CHAMPAIGN IL BROADCAST MEDIA
TOTAL SO FAR...STILL RAINING
0700 AM HEAVY RAIN LOAMI 39.67N 89.85W
12/31/2018 M1.62 INCH SANGAMON IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
0700 AM HEAVY RAIN JACKSONVILLE 39.73N 90.23W
12/31/2018 M1.09 INCH MORGAN IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
&&
LAUFENBELocal storm report, Dec 31, 7:36 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
736 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NNW HOMER 40.05N 87.97W
12/31/2018 M1.01 INCH CHAMPAIGN IL COCORAHS
TOTAL SO FAR...STILL RAINING
&&
LAUFENBESpecial weather statement, Dec 31, 9:29 AM CST, 47 minutes before
Special Weather Statement National Weather Service Lincoln IL 929 AM CST Mon Dec 31 2018 ILZ056-057-062-063-066>068-071>073-311700- Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- Including the cities of Charleston, Mattoon, Paris, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 929 AM CST Mon Dec 31 2018 ...AREAS OF DENSE FOG THIS MORNING... Dense fog has formed over parts of east central and southeast Illinois this morning, mainly where the rain had stopped for a time. Visibility has fallen to less than a quarter mile in some areas. Additional rain is moving northeast out of southern Illinois, and the visibility should improve through late morning as this rain becomes more widespread. Geelhart
Local storm report, Dec 31, 9:53 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
953 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN 1 ENE CHATHAM 39.68N 89.68W
12/31/2018 M1.36 INCH SANGAMON IL NWS EMPLOYEE
TOTAL SO FAR...STILL RAINING
0800 AM HEAVY RAIN LAKE SPRINGFIELD 39.76N 89.64W
12/31/2018 M1.27 INCH SANGAMON IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
0900 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
12/31/2018 M1.31 INCH MOULTRIE IL CO-OP OBSERVER
TOTAL SO FAR...STILL RAINING
&&
LAUFENBEThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 7:42 AM CST | Areal Flood Advisory | ILX | Christian, Morgan, Sangamon, Scott | 6 hr |
Nearby
Flash Flood Watches in Illinois, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.